Frequently asked questions about AD

Autonomic Dysreflexia

Frequently asked questions about AD

1. What can I do about the headache and my sight blurring when I have AD?

These are symptoms of Autonomic Dysreflexia and you need to identify the cause immediately. If you can’t find the cause, take medication prescribed for AD and seek prompt medical advice. Sit up. Don’t lie down, as this will increase the blood pressure. Allow feet and lower legs to drop down, which will help lower the blood pressure.

Please click here for detailed action to take!


2. What about if I am on my own and who would I call?

Unless this is the first time you have experienced AD, or if you are recently injured, you will be familiar with the symptoms of AD. You may well be able to spot the problem yourself and take immediate action or get appropriate help.

Not all medical staff are aware of AD and you, as a spinal cord injured person, are an expert on your condition. You may well find yourself having to educate a healthcare professional as to what is happening to you.

If the symptoms persist despite interventions, notify your GP or out of hours service 111, and local SCI centre. It is important that you are familiar with your treatment options in the event of AD. You may even to need to call 999 as an emergency.


3. How long does AD last?

If an Autonomic Dysreflexic episode is not resolved, the continuing rise in blood pressure becomes very dangerous. Once you treat the cause and remove it, the headache will subside and the blood pressure will return to normal quite quickly.

However in a few cases, recurrent attacks triggered by transferring or even washing or showering can continue up to 10 days afterwards. This is because the bladder or bowel can be sensitive after a blocked catheter or a full bowel.


4. Should I carry medication when I am away from home?

You should carry an emergency medical card with you always that describes the condition and the treatment required. You can obtain a free one from the Spinal Injuries association. SIA Advice line – Tel: 0800 980 0501

It is also worthwhile to have an AD kit with you at all times which would contain:

  • Catheter supplies
  • Medicine prescribed for AD – check from time to time that it is in date
  • Anaesthetic lubricant
  • Gloves
  • Wet wipes and a disposable bag

5. Why do I get dizzy after AD episode?

If you have taken medication for AD and treated the cause you occasionally get hypotension, which is a fall in blood pressure and a feeling of faintness.

To overcome this lie down, wait a few minutes, then sit up gradually and slowly.

If you are in your wheelchair, ask a helper to put your brakes on and tilt your wheelchair backwards until your head and neck are nearly horizontal. A second person could lift your feet up. After a few minutes the feeling should pass. An alternative is to lean forward in your chair taking care you don’t overbalance.

These actions will increase your blood pressure.


6. I am at risk and I am scared of having an AD attack. What can I do?

Preventing recurrence, along with education, remains the long term goal in managing this condition, as most causes can be avoided. For individuals who are unable to say what they are feeling, carers should be aware of the possibility that any subtle changes in your condition could indicate an AD episode. Even family members should be aware.

It is appropriate that the community care team including your GP and your full time carers have been educated on the causes and effects of AD and they, in turn should establish an emergency plan for you should you have an episode of AD.

Last updated: May 2020